Texas, 2009

Wildfire in Texas, February 8, 2009

February 8, 2009 · NWS BRO · 1 event in 1 county or zone

An upper level disturbance moving from Arizona into New Mexico helped to deepen a trough of low pressure extending from the Oklahoma Panhandle southward through west Texas on February 8th. The difference in pressure between this trough and high pressure across the eastern Gulf of Mexico produced wind gusts in excess of 40 mph, increasing the threat for wild fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level disturbance moving from Arizona into New Mexico helped to deepen a trough of low pressure extending from the Oklahoma Panhandle southward through west Texas on February 8th. The difference in pressure between this trough and high pressure across the eastern Gulf of Mexico produced wind gusts in excess of 40 mph, increasing the threat for wild fire growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 8, 1:23 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 8, 1:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
123 PM CST SUN FEB 8 2009

.DISCUSSION...WINDS WILL BE THE FORECAST CHALLENGE IN THE SHORT
TERM. LOCALLY STRONGER SOUTHEAST SURFACE WINDS WILL CONTINUE INTO
THIS EVENING AS THE LOCAL PRESSURE GRADIENT REMAINS TIGHT. HIGH
PRESSURE TO THE EAST AND LOW PRESSURE UPSTREAM ARE THE REASON FOR
THE TIGHT PRESSURE GRADIENT. A STRONG INVERSION ALOFT WILL ENHANCE
THE LLJ OVERNIGHT AND WILL ALLOW FOR DOWNWARD MIXING IN THE
BOUNDARY LAYER.

A MID LEVEL LOW OVER THE DESERT SOUTHWEST WILL OPEN INTO A TROUGH
TONIGHT AND WILL LIFT ACROSS THE TEXAS PANHANDLE. A SURFACE COLD
FRONT ASSOCIATED WITH THE MID LEVEL SYSTEM WILL DEPART FROM ITS
UPPER SUPPORT AND WILL TRAIL INTO CENTRAL TEXAS TONIGHT AND
MONDAY. SHOWER CHANCES SHOULD REMAIN NORTH OF DEEP SOUTH TEXAS...
ALTHOUGH THE FRONT COULD GET CLOSE ENOUGH TO VEER LOCAL WINDS
SLIGHTLY MONDAY AFTERNOON. A MORE SOUTHERLY COMPONENT TO THE WIND
MAY HELP WARM TEMPERATURES A COUPLE OF EXTRA DEGREES MORE THAN
OTHERWISE. WINDS ON MONDAY IN GENERAL SHOULD BE LESS THAN
TODAY...BUT WILL STILL BE MODERATE.

WINDS WILL PICK UP ON TUESDAY ONCE MORE AS ANOTHER MID LEVEL TROUGH
DIGS ACROSS THE FOUR CORNERS AREA...WITH PRESSURE FALLS DEVELOPING
IN WEST TEXAS AND THE TEXAS PANHANDLE. THE OLD COLD FRONTAL BOUNDARY
MAY PROVIDE A FOCUS FOR A FEW SHOWERS TUESDAY AFTERNOON IN THE NORTH
AND WEST OF DEEP SOUTH TEXAS. WINDS WILL DECREASE TUESDAY NIGHT AS
ANOTHER COLD FRONT APPROACHES. THE COLD FRONT WILL MOVE ACROSS DEEP
SOUTH TEXAS EARLY WEDNESDAY MORNING...BRINGING A SLIGHT CHANCE OF
SHOWERS...ESPECIALLY NEAR THE COAST.

HIGH PRESSURE WILL SETTLE OVER DEEP SOUTH TEXAS ON WEDNESDAY IN THE
WAKE OF A WEAK COLD FRONT. TEMPERATURES WILL INDEED COOL A FEW
DEGREES ON THURSDAY INTO FRIDAY MORNING...TO NEAR NORMAL...WITH
SOME CLOUD COVER PERSISTING IN THE MID LEVELS.

ANOTHER SHORT WAVE TROUGH WILL MOVE OVER NEW MEXICO AND THE TEXAS
PANHANDLE AREA THURSDAY NIGHT AND WILL SET UP WEAK RETURN FLOW...
WITH THE PREVIOUS FRONT BEING DRAWN NORTH ALONG THE LOWER TEXAS
COAST. A WEAK GRADIENT WILL SIT OVER DEEP SOUTH TEXAS ON FRIDAY...
AWAITING THE LATE DAY PUSH OF ANOTHER COLD FRONT. THE FRONT WILL
DROP TEMPERATURES AGAIN ON SATURDAY AND SUNDAY MORNING...WITH
CLEARER SKIES THAN EARLIER IN THE WEEK DUE TO WEAK MID LEVEL
RIDGING OVERHEAD. THIS SITUATION WONT LAST LONG HOWEVER...AS YET
ANOTHER STORM SYSTEM WILL BE SETTING UP OVER THE WEST COAST.

THE OVERALL PATTERN FOR THIS WEEK APPEARS TO BE A PROGRESSIVE
ONE...WITH A SUCCESSION OF SHORT WAVE TROUGHS FROM THE PACIFIC
MOVING INLAND. THE STORM SYSTEMS WILL FLOW MOSTLY FROM WEST TO
EAST...OR FROM SOUTHWEST TO NORTHEAST...MAINLY STAYING NORTH OF
THE AREA. SURFACE FRONTS WILL BE ABLE TO PUSH THROUGH OCCASIONALLY...
BUT WILL LACK SUPPORT ALOFT...AND THEREFORE LITTLE SIGNIFICANT
WEATHER WILL ACCOMPANY THEM...THOUGH WEAK TO MODERATE TEMPERATURE
CHANGES WILL STILL OCCUR.
&&

.PREV DISCUSSION... /ISSUED 837 AM CST SUN FEB 8 2009/ ...FIRST
PERIOD GRIDS ARE ON TRACK AND NO SIGNIFICANT CHANGES NEEDED.
PRONOUNCED INVERSION OF 5 C NOTED AT ABOUT 7000 FEET ON THE
MORNING SOUNDING. A FEW CLOUDS OBSERVED AT BROWNSVILLE AND BAYVIEW
AT 6000 FEET. STRONGER SOUTHEAST WINDS PRESENT BELOW THE
INVERSION. MID LEVEL CLOUDS MAY ALSO ENCROACH FROM THE SOUTHWEST
DURING THE DAY...AS PACIFIC MOISTURE ID DRAWN NORTHEAST AHEAD OF A
STORM SYSTEM OVER THE SOUTHWEST UNITED STATES.
&&

.MARINE...BUOY020 CHECKS IN THIS AFTERNOON WITH A SE WIND AT
19G25KTS WITH SWELLS AROUND 8 FT WITH WINDS ACROSS THE LAGUNA
RANGING FROM 17 TO 25 KNOTS. PRESSURE GRADIENT SHOWS LITTLE CHANGE
OVERNIGHT WITH STRONG WIND AND FREQUENT GUSTY CONDITIONS CONTINUING.
LOW LEVEL JET PEAKS AROUND MIDNIGHT THEN SLOWLY WEAKENS. UPSTREAM
TROUGH WEAKENS AND LIFTS NORTHEAST TONIGHT HOWEVER ANOTHER TROUGH
TAKES ITS PLACE MONDAY MAINTAINING A STRONG ENOUGH ONSHORE FLOW
ALLOWING FOR SMALL CRAFT CONDITIONS TO BE EXTENDED ACROSS THE
OFFSHORE WATERS. WINDS ACROSS THE LAGUNA COULD RELAX ENOUGH FOR SCA
TO BE TEMPORARILY DROPPED. WINDS INCREASE ONCE AGAIN TUESDAY WITH
ALL AREAS UNDER SCA. A PACIFIC COLD FRONT MOVES THROUGH THE COASTAL
WATERS WEDNESDAY SHIFTING WINDS TO THE NORTH AND NORTHEAST. WINDS
INITIALLY COULD APPROACH SCA LEVELS BUT QUICKLY LOWER AS THE
PRESSURE GRADIENT FINALLY BEGINS TO RELAX.
&&

.AVIATION...STRONG SOUTHEAST WIND TO PERSIST THIS AFTERNOON AND
OVERNIGHT AS LOW LEVEL JET PEAKS AT 45 TO 55 KNOTS AROUND MIDNIGHT.
EXPECT AREAS OF LOW LEVEL WIND SHEAR SHORTLY AFTER SUNSET AND
THROUGH MUCH OF THE NIGHT. A MODERATE WIND IS EXPECTED MONDAY AS THE
PRESSURE GRADIENT WEAKENS. MOSTLY HIGH CLOUDS WILL COVER THE REGION
WITH SOME LOWER CLOUDS DEVELOPING LATER TODAY. AFTERNOON CU SHOULD
DISSIPATE AROUND SUNSET.
&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES INTO THE EVENING WITH
FREQUENT GUSTY PERIODS MUCH OF THE NIGHT. WINDS RELAX MONDAY...
REDUCING THE WILDFIRE THREAT. WINDS INCREASE AGAIN ON TUESDAY...
ELEVATING THE WILDFIRE RISK. DRIER AIRMASS TO INVADE DEEP SOUTH
TEXAS WEDNESDAY UNDER A MODERATE NORTHWEST TO NORTH FLOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  66  81  68  80 /  10  10  10  10
BROWNSVILLE          69  82  66  80 /  10  10  10  10
HARLINGEN            66  83  66  83 /  10  10  10  10
MCALLEN              66  87  66  84 /  10  10  10  10
RIO GRANDE CITY      59  84  62  87 /  10  10  10  20
SOUTH PADRE ISLAND   64  76  66  77 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR TXZ248>257.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 7 PM CST MONDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/59/MARTINEZ
Hazardous weather outlook, Feb 8, 5:50 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
550 AM CST SUN FEB 8 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-091200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
550 AM CST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS BAY AND GULF
WATERS TODAY AND TONIGHT. THERE IS A HIGH RISK OF RIP CURRENTS AT
THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA. A WIND ADVISORY
AND A RED FLAG WARNING ARE IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE LOWER TEXAS BAY
AND GULF WATERS THROUGH WEDNESDAY. A MODERATE TO HIGH RISK OF RIP
CURRENTS AT THE LOCAL BEACHES WILL PERSIST THROUGH THE FORECAST
PERIOD DUE TO STRONG WINDS AND ROUGH SEAS. ANOTHER FIRE WEATHER
WATCH OR RED FLAG WARNING MAY BE NEEDED MONDAY AND TUESDAY. A WIND
ADVISORY MAY BE NEEDED FOR ALL OR PORTIONS OF DEEP SOUTH TEXAS AGAIN
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPEECE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hidalgo

When
February 8, 2:00 PM CST to 11:00 PM CST
Where
Hidalgo forecast zone
Reported by
Emergency Manager
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A wild fire developed near Federal Highway 83 northwest of La Joya in western Hidalgo County during the afternoon, and quickly spread to 2086 acres before being contained during the evening and eventually controlled overnight.

Known as the Tom Gill fire, the conflagration threatened 140 homes in the area, which were saved from the flames by crews from the Texas Forest Service, Lower Rio Grande Valley Wildfire Task Force, Palmview, Sullivan City, Mission, McAllen, Alton, Pharr FDs, US Fish and Wildlife, McAllen Public Works, and Hidalgo County. The fire also threatened hundreds of acres of livestock. Peak winds of 44 mph were recorded at McAllen/Miller airport, a little more than 15 miles southeast of the fire location.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157035.